Skin post TT: Hi everyone, just wondering has... - Thyroid UK

Thyroid UK

111,387 members129,518 posts

Skin post TT

MMAndrea52
MMAndrea52

Hi everyone, just wondering has anyone else suffered terrible skin problems after having a total thyroidectomy. I never had skin problems, never got spots or anything . . Now since my TT iv been getting terrible spots all over my body and worse still my face. The doc says it’s like an auto immune response and creams won’t really help. It’s inside me is the root problem he said. I know I keep saying it. But I truly wish I’d never let them remove my thyroid!!

17 Replies
oldestnewest
SlowDragon
SlowDragonAdministrator

You need to get vitamin D, folate, B12 and ferritin levels tested

These are often too low and need supplementing

Testing first to see where you are. Push GP to test these for you

Just vitamin D from NHS postal kit

vitamindtest.org.uk

Or use Medichecks or Blue Horizon private testing

Your recent results show you are under medicated and very poor conversion of FT4 to FT3

Dr Toft, past president of the British Thyroid Association and leading endocrinologist, states in Pulse Magazine,

"The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l.

Most patients will feel well in that circumstance. But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

You can obtain a copy of the articles from Thyroid UK email print it and highlight question 6 to show your doctor

 please email Dionne at

tukadmin@thyroiduk.org

Professor Toft recent article saying, T3 may be necessary for many especially after thyroidectomy

rcpe.ac.uk/sites/default/fi...

Thanks slow dragon. Did you read what they said on my recent result tho? That I am over medicated!! Was only on 87.5 mcg levyothyroxine. They say my TSH is too high is it. Have a look on my last posted results. So iv now reduced to 75 one day 87.5. Amounts to about 82.5. As was advised my T3 might turn into reverse T3. I’m going to stick to this lower dose then self medicate in a few months with tiny bit of T3. My house is in such a state. I feel embarrassed, but have no energy for it. It’s never been in this state. Tho I kbow that’s the last of my worries. The endo said in letter the T3 result doesn’t matter, as conversion takes place in the cells, well I can tell my cells aren’t doing that good by the state of my skin etc . .

SlowDragon
SlowDragonAdministrator in reply to MMAndrea52

If endo says T3 result is irrelevant you need a new endo

Roughly where in UK are you?

Email Thyroid UK for list of recommended thyroid specialists, some are T3 friendly

please email Dionne


tukadmin@thyroiduk.org

You need full Thyroid and vitamin testing

Look at DIO2 gene test too

thyroiduk.org.uk/tuk/testin...

Do you always get the same brand of Levothyroxine?

Yes I thought that was dodgy saying that. I posted it on here. I’m going to ask for a new endo. Yes always get Tevo

SlowDragon
SlowDragonAdministrator in reply to MMAndrea52

Many many people react extremely badly to Teva brand

healthunlocked.com/search/p...

Perhaps you might consider trying different brand.....or are you lactose intolerant?

List of other options for Levothyroxine

thyroiduk.org.uk/tuk/treatm...

I am between Preston and Liverpool

SlowDragon
SlowDragonAdministrator in reply to MMAndrea52

Email Thyroid uK in the morning for list of recommended thyroid specialists

See if anyone recommended near you

Thank you. I will.

Have you tried changing the levothyroxine to a different formulation? I've not heard of this happening before with TT but that doesn't mean it hasn't. Something isn't right though. Have you had calcium levels checked out along with vitamin D? Good vitamin D levels helps recovery from TT.

MMAndrea52
MMAndrea52 in reply to Nanaedake

Hi they were supposed to check all my vits with the last blood test, but I had to ring and ask for the results to be sent me, the results I posted were all they sent. No mention of my vits. I’m going to ring in the morning and ask for them. My brand is teva. Do you really think it could be that? I wouldn’t know which to change too. Tbh I think that my whole body went into absolute shock without my thyroid and it’s really struggling to adjust without it. I am very sensitive to everything so I think whatever brand it is, it will still be my body rejecting the replacement whatever brand it comes under. I guess it’s worth asking my lovely pharmacist about tho. I am putting on a tight front and holding on with a firm grip, I’m afraid if I let go I’ll lose it completely. But I’m holding on guys. Thanks to you lot 🙏🏽💕✌🏼

SlowDragon
SlowDragonAdministrator in reply to MMAndrea52

You can test just vitamin D for £29

vitamindtest.org.uk

Or also ferritin, folate and B12 plus both TPO and TG thyroid antibodies via Medichecks or Blue Horizon

Nanaedake
Nanaedake in reply to Nanaedake

If you do a keyword search on this site you will read the problems people have had with TEVA levothyroxine. TEVA levo made me very, very unwell. I am now fine on Actavis. Actavis is also packaged as Northstar, you can ask the pharmacist to check the product manufacturer. There is also Wockhardt and Mercury Pharma available. TEVA levothyroxine contains manitol, I believe. You might just be allergic to something in the fillers so worth trying something else. The way the product is made could also influence how you react to it.

If you make a switch then get a blood test 6 weeks after switching as you may absorb differently and need to adjust your dose. There shouldn't be a big difference because they are supposed to all be bioequivalent.

If you find out it is the Levothyroxine brand then make a yellow card report and let us know the outcome on this forum. It might help other people.

MMAndrea52
MMAndrea52 in reply to Nanaedake

Hi and thanks for that. I honestly believe it’s the tablet whether a different brand helps I don’t know. But it’s got to be worth a try. I need one without mannitol and less fillers. Is that Actavis? I’ll ask for that one then.

Levothyroxine thyroid hormone is indistinguishable from your own thyroid hormone once in your body so your body should not be experiencing such a huge reaction.

If your doctor thinks it's an autoimmune response, what does he/she think your immune system is reacting to and if you've got an autoimmune response, your antibodies should be high so have they been tested?

People can react to the fillers in thyroid tablets, the fillers are the ingredients used to make the tablet containing the active ingredient. The carriers used might also influence how the tablets work. Trying a different brand would be a good idea.

Hidden
Hidden

Can you describe what your spots look like, are they scaly looking? I would go see a dermatologist.

Hi I had 2nd TT in March this year and my skin especially my face didn't feel right it was rough and the odd spot and all of my fingernails have ridges in them showed up and she didn't seem concerned. Skin loads better now but nails remain the same x

Good morning bar girl. Ye my face has been getting spots too. Iv couple now. Never got spots even as a teenager. And yup iv got the nail ridges too. Hope it all improves for us both .

You may also like...